Virginia, 2018

Rip Currents in Virginia, October 7, 2018

October 7, 2018 · NWS AKQ · 2 events in 1 county or zone

Two men visiting Assateague Island drown in rip currents.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Two men visiting Assateague Island drown in rip currents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Oct 7, 1:03 PM EST, 57 minutes earlier.

Area forecast discussion, Oct 7, 1:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
203 PM EDT Sun Oct 7 2018

.SYNOPSIS...
High pressure will remain in control just off the coast through
the middle of the upcoming week, keeping conditions warm with
low chance of precip. The latter half of the week looks to be
unsettled with increasing chances for rain and cooler
temperatures in the extended period.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Sunday...

Low stratus and patchy fog have mostly burned off across the
area. With a strong upper-level ridge centered over the area
(evident on GOES WV Satellite imagery), expect the remainder of
the day to feature partly-mostly sunny skies and dry conditions.
The decent amount of sunshine coupled with continued subsidence
from the upper ridge will allow temps to climb well above
climatological norms again today with highs topping out in the
mid-upper 80s from central VA to NE NC, with low-mid 80s
expected on the Lower Eastern Shore. Winds will be mostly from
the southeast today which will keep a decent low level moisture
feed into the area, making for yet another muggy day with
dewpoints in the low 70s, not your typical October day across
the area to say the least. Overnight low temperatures will be
well above average, bottoming out in the upper 60s to low 70s.
Patchy fog will again be possible tonight, especially over the
western half of the forecast area.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
As of 330 AM EDT Sunday...

Strong high pressure aloft will finally make some eastward
progress away from the area Monday and Tuesday but will
influence the local weather with continued warm temperatures and
low chances for rain. Highs will be in the low to mid 80s each
day with lows once again in the upper 60s and low 70s.

Toward the end of the period, the trough that has been anchored
across the western CONUS will migrate eastward and allow for
some slight chance PoPs to enter the western half of the area
for Tuesday afternoon. Thereafter, all eyes are on a tropical
disturbance forecast to be in the central Gulf of Mexico by
Tuesday evening. Models continue to diverge with the exact track
of this system but increasing chances for rain into mid to late
week appear likely.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 200 PM EDT Sunday...

Summer wx will come to an end in the extended period as strong
hi pres that been dominant for the past week or so breaks down
and a trough aloft/sfc cold front tracks E through the mid-
Atlantic region (Thu-Fri). Deep layered SSW flow will bring
substantial moisture into the mid-Atlantic region and
additional moisture from a remnant tropical cyclone may add to
the possibility for heavy RA. There are timing differences...w/
the 12Z/08 GFS faster than the 00Z/08 ECMWF is pushing the cold
into/across the FA. Given uncertainty in timing of the
front...and the remnant tropical cyclone...used a blend of the
model guidance. Will increase PoPs to 40-60% Wed night...then
cap PoPs at 70% for most of the FA (Thu- Thu night). After
that...lowering PoPs (from W-E) Fri. Dry/cooler wx expected next
weekend.

Refer to TPC for information and forecast track of TS Michael.

Lows Wed night from the u60s-l70s. Highs Thu in the u70s W to
the m80s SE. Lows Thu night in the u50s W to the u60s at the
coast. Highs Fri around 70F N and W to the m70s SE. Lows Fri
night from around 50F NW to the l60s SE. Highs Sat and Sun from
the m60s NW to the l70s SE.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 135 PM EDT Sunday...

Hi pres sfc-aloft remains over/near the local area this
afternoon w/ mainly SCT CU and ESE winds aob 10 kt. Expecting
another period of patchy/areas of low clouds/FG by late
tonight/early Mon morning...introduced BKN CIGs 500 ft and VSBYs
3SM in FG at all sites but ORF after 07-09Z/08. Mainly VFR
conditions expected then from late Mon morning through Wed
although ST and late night/early morning FG will remain
possible.

Flight restrictions due to CIGS and RA Thu into Fri as a cold
front and possible remnant tropical cyclone tracks across the
local area.

&&

.MARINE...
As of 355 AM EDT Sunday...

High pressure is currently located off the mid-Atlantic/NE coast
and will settle across the region today into tonight. SCA
headlines are still in effect for the coastal waters for seas
to around 5 ft, but winds have become rather light (mainly less
than 10 kt). Anticipate being able to drop the headlines later
this morning or early this aftn as seas gradually subside to 3-4
ft. Otherwise, relatively benign conditions through midweek,
though the E/SE winds will increase a bit Mon/Tue (to 10-15 kt)
as the pressure gradient between the sfc high off the mid-
Atlantic coast and sfc troughing along the SE coast. Seas 2-4
ft and waves 1-2 ft. Tropical system slowly pushing N from the
Gulf of Mexico late in the week will get absorbed by an approaching
trough/front from the NW, resulting in increasing southerly
winds Thu and potentially strong NW winds in its wake Fri. At
this time track uncertainty is still rather high (monitor the
latest forecast from NHC for details).

&&

.TIDES/COASTAL FLOODING...
As of 715 AM EDT Sunday...

Have issued a coastal flood statement for the MD eastern shore
for the upcoming high tide cycle this aftn as water level
departures remain around +1.0 foot. Expect low- end minor
flooding (primarily for Bishop's Head).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...RHR
NEAR TERM...ERI/RHR
SHORT TERM...RHR
LONG TERM...ALB
AVIATION...ALB/RHR
MARINE...JDM/LKB
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Oct 7, 4:29 AM EST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
529 AM EDT Sun Oct 7 2018

MDZ022>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-080930-
Wicomico-Somerset-Inland Worcester-Maryland Beaches-Northampton-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-
Perquimans-Eastern Currituck-Fluvanna-Prince Edward-Cumberland-
Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-
Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-
Prince George-Charles City-New Kent-Gloucester-Middlesex-Mathews-
Greensville-Sussex-Surry-James City-Southampton-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
529 AM EDT Sun Oct 7 2018

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021-080930-
Dorchester-
529 AM EDT Sun Oct 7 2018

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Accomack

When
October 7, 2:00 PM EST
Where
Accomack forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

A 57 year old male drown in a rip current around 2 pm.

Rip Current, Accomack

When
October 7, 6:00 PM EST
Where
Accomack forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

An 18 year old male drown in a rip current around 2 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Accomack2018-10-0757MaleIn WaterDirect
Rip Current, Accomack2018-10-0718MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789465, 789466.